Kentucky, 2002

High Wind in Kentucky, September 20, 2002

September 20, 2002 · NWS JKL · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 20, 1:51 PM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 20, 1:51 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
251 PM EDT FRI SEP 20 2002

...FORECAST ISSUES...
TIMING OF FRONTAL PASSAGE ALONG WITH POPS. SEVERE WEATHER A CONCERN
ALONG WITH HEAVY RAIN.

...SHORT TERM...
IN THE VERY NEAR TERM...MAIN CONCERN IS SEVERE WEATHER POTENTIAL.
LARGE LINE OF STORMS OUT TO OUR WEST EXTENDING FROM KFWA SOUTHWEST
ALL THE WAY TO JUST EAST OF KMEM IS SLOWLY MOVING EAST WITH
INDIVIDUAL STORMS MOVING NORTHEAST ALONG THE MAIN LINE.  FURTHER
EAST OVER IN OUR NECK OF THE WOODS...WE HAVE HAD PARTLY SUNNY SKIES
FOR MOST OF THE MORNING AND JUST CHECKED ASOS AND ITS REPORTING 87
OVER 69.  LATEST LAPS/MSAS ANALYSIS SHOWING NICE INSTABILITY ACROSS
MUCH OF CENTRAL KENTUCKY WITH CAPES APPROACHING 2000 J/KG AND LIS
DROPPING TO AROUND -6.  RECENT RADAR PICS SHOWING CONVECTION ALREADY
ERUPTING IN THIS INSTABILITY AXIS. AS FAR AS SEVERE
POTENTIAL...MORNING 12Z UPPER AIR ANALYSIS SHOWING 40-50 KT MID
LEVEL FLOW OVER WESTERN KENTUCKY THIS MORNING AND EXPECT THIS TO
TRANSLATE EAST TO OUR AREA LATER TONIGHT.  AT THIS POINT THINK THAT
DAMAGING WINDS WILL BE THE PRIMARY MODE OF SEVERE WEATHER ACROSS OUR
AREA WITH BOWING SEGMENTS.

NOW AS TO THE FORECAST...PLAN ON GOING WITH HIGH POPS TONIGHT WITH
THE FRONT MAKING ITS WAY TOWARD THE REGION.  ALMOST ALL THE MOS
GUIDANCE GOING AROUND 80 TO 90 POPS AND I PLAN ON GOING WITH 90 OVER
THE WESTERN 2/3RDS OF OUR CWA AND A 70 POP ACROSS THE FAR
SOUTHEAST.  WITH THE DECENT AMOUNT OF WAA WE HAVE SEEN THIS
AFTERNOON THINK THAT TEMPS WILL NOT COOL OFF AS MUCH TONIGHT...SO
PLAN ON STAYING A FEW DEGREES ABOVE MOS FOR LOWS...LOOKS LIKE UPPER
60S SHOULD WORK FINE.  ALSO WITH GOOD DIVERGENCE ALOFT AND WITH OUR
AREA IN THE RRQ OF THE 300 HPA JET...WILL ALSO MENTION HEAVY RAIN IN
THE ZONES.

FOR SATURDAY...FRONTAL BOUNDARY CONTINUES TO WORK ITS WAY THROUGH
THE REGION SO PLAN ON CARRYING LIKELY POPS ALL AROUND.  FRONT
PRESSES IS FORECAST TO PRESS THROUGH SAT AFTERNOON AND PLAN ON
TAPERING OFF POPS FROM WEST TO EAST DURING THE NIGHT SATURDAY INTO
SUNDAY MORNING.  WILL HOLD ON TO A SLIGHT CHANCE POPS OVER THE FAR
SOUTHEAST FOR SUNDAY MAINLY FOR ANY LEFT OVER MORNING ACTIVITY.
OTHERWISE...PLAN ON GOING WITH PARTLY CLOUDY SKIES.

...LONG TERM...
GFS MODEL SOLUTION CONTINUES TO SHOW LARGE MEAN TROF PARKED OVER THE
EASTERN CONUS THROUGH THE PERIOD.  SEVERAL H5 WAVES WILL ROTATE
THROUGH THE TROF...BUT THEY WILL BE FAR ENOUGH NORTH NOT TO HAVE
MUCH OF AN INFLUENCE ON OUR WEATHER OTHER THAN A SLIGHT INCREASE IN
CLOUD COVER.  AT THE SURFACE...LARGE AREA OF HIGH PRESSURE WILL BE
THE DOMINANT WEATHER FEATURE RESULTING IN PARTLY SUNNY DAYS AND
MOSTLY CLEAR NIGHTS.  NO REAL SIGNS OF RAIN FOR NEXT WEEK AT THIS
TIME. TEMPERATURES CONTINUE TO LOOK SEASONABLE WITH AFTERNOON HIGHS
IN THE MID 70S AND OVERNIGHT LOWS IN THE 50 TO 55 DEGREE RANGE.
WENT SLIGHTLY ABOVE MEX NUMBERS FOR THIS CYCLE.

...GRIDS...
FORECAST DATABASE IN GOOD SHAPE.  DID RELOAD NEW DAY 7 DATA FROM THE
GFS.  ONLY MINOR TWEAKS WERE DONE TO ALL THE ELEMENTS TO REPRESENT
UPCOMING FORECAST.

...PRELIM NUMBERS...

LOZ 67/79 61/81 9621
JKL 67/79 62/81 9621

.JKL...NONE.

JARVIS
====================================================================
MORNING DISCUSSION...
225 AM EDT FRI SEP 20 2002

MAIN FCST CONCERNS ARE IN THE SHORT TERM AND CONCERN POPS...TIMING
OF THE FRONT AND ENDING OF THE PCPN...SLIGHT CHC SVR STORMS THIS
AFTERNOON/EARLY EVENING...AND POTENTIAL FOR HEAVY PCPN LATE TONIGHT
AND EARLY TOMORROW MORNING.

SFC CHART EARLY THIS MORNING SHOWING SOME WEAK EMBEDDED TROFFS OVER
THE OHIO/TN VALLEY WITH THE MAIN FROM FROM WI TO A LOW OVER SE IOWA
THEN ON DOWN ACROSS MO INTO WEST AR. SAT PICS SHOWING FAIR AMOUNT OF
CI WITH SOME MID LVL CLOUDS DRIFTING THRU. RADARS ARE QUIET OTHER
THAN THE SHRA/TSRA ACTIVITY OVER W TN/KY AND ON UP INTO IN AND OH.

MODELS THIS MORNING ARE MOVING THE FRONT AND PCPN ACROSS THE CWA ON
SAT A BIT FASTER THAN IN PREV RUNS. I AM A BIT RELUCTANT TO TOTALLY
BUY INTO HOW FAST TO MOVE THE PCPN OUT OF THE AREA THOUGH (SAT
EVENING OR OVERNIGHT OR SUN MORNING). LATEST ETA/AVN/NGM RUNS MOVING
THE PCPN ON TO THE EAST COMPLETELY DURING THE NIGHT SAT. PLAN ON
LEAVING THE DATABASE MORE OR LESS AS IS RIGHT NOW FOR SAT NIGHT AND
SUNDAY AND LET DAYSHIFT TAKE ANOTHER LOOK AT IT.

MAIN CHANGE RIGHT NOW IS TO HIT THE POPS HARDER TONIGHT AND A BIT
HARDER ON SAT. LOOKS LIKE THE BEST LIFT/DYNAMICS ARE FROM 06Z
TONIGHT UNTIL AROUND 18Z SAT. PLAN ON RAISING POPS TO AROUND 80
PERCENT TONIGHT (CAT POPS) AND 60 PERCENT ON SAT. NEXT QUESTION IS
SLIGHT RISK SVR THIS AFTERNOON. BASED ON THE STABILITY THIS
AFTERNOON ONE COULDNT TOTALLY RULE OUT A STRAY STRONG STORM OR TWO
DURING THE PEAK HEATING HOURS IF THE CLOUD COVER DOESNT HOLD BACK
THE INSTABILITY SOME...WILL GO AHEAD AN ISSUE AN SPS LATER THIS
MORNING FOR THIS. NEXT QUESTION IS HEAVY PCPN TONIGHT. VERY GOOD DIV
ALOFT SETTING UP WITH GOOD UVVS AND PWS UP OVER 2.0 TONIGHT ALONG
WITH GOOD THETA-E IN PLACE. PRETTY DECENT LOWER AND UPPER LEVEL JET
DYNAMICS ALSO. DONT THINK WE ARE TALKING FLOODING PROBLEMS OR
ANYTHING BUT THINK SOME GOOD RAINERS ARE POSSIBLE. WILL MAKE MENTION
IN THE ZONES.

SUNDAY IS QUESTIONABLE BASED ON TIMING OF THE FRONT/PCPN OUT OF THE
AREA. AS MENTIONED ABOVE...PLAN ON LEAVING SLIGHT CHC POPS IN THE
EAST FOR THE MORNING PERIOD AND NONE IN THE WEST. 00Z MAV/AVN RUN IS
DOWN PLAYING POPS A LITTLE TOO MUCH I THINK AND SEEMS A LITTLE WARM
FOR HIGH TEMPS ON SUNDAY. THE AVN PLAN VIEWS SEEM TO BE A LITTLE
LIGHT ON THE PCPN ALSO AND IM LEANING MUCH MORE TOWARD THE ETA
MODELS FOR THE PCPN/RH FIELDS.

MON-THU STILL LOOKS QUIET AND NO CHANGES PLANNED AT THIS TIME TO THE
DATABASE.

GFE/IFPS...OVERALL THE DATABASE LOOKS GOOD. MADE CHANGES TO POPS AND
1 HR POP FIELDS AS MENTIONED ABOVE. DID NOT ADD ANY NEW MODEL DATA.
ISC GRIDS HAVE BEEN SENT.

MOS...LEANING A LITTLE MORE TOWARD A BLEND OF THE ETA/NGM MOS TODAY
VERSUS THE AVN MOS.

WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZJKL. THANKS FOR CHAT ROOM
COORDINATION.

HALL

In the hours before

Special weather statement, Sep 20, 1:00 PM EST, 5 hours 35 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT FRI SEP 20 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY.

A SLOW MOVING COLD FRONT WILL MOVE TOWARD THE AREA TONIGHT...WITH
VERY MOIST AND UNSTABLE AIR USHERED IN AHEAD OF IT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND
EVENING.  THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT.  HEAVY
RAIN MAY ALSO ACCOMPANY THESE STORMS.

THE PRIMARY THREAT WILL BE WIND DAMAGE AS FLOW AT MID LEVELS WILL BE
STRONG.  FAST STORM MOTION WILL ENHANCE WIND DAMAGE POTENTIAL.
STORMS MAY EVOLVE INTO SQUALL LINES WITH BOWING SEGMENTS.  ISOLATED
TORNADOES AND LARGE HAIL ARE POSSIBLE WITH ANY SUPERCELLS THAT
DEVELOP.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HEINLEIN
Special weather statement, Sep 20, 1:00 PM EST, 5 hours 35 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210400-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TO INCLUDE TONIGHT IN HEADER
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT FRI SEP 20 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY LATE THIS
AFTERNOON AND TONIGHT...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY LATE THIS
AFTERNOON AND TONIGHT.

A SLOW MOVING COLD FRONT WILL MOVE TOWARD THE AREA TONIGHT...WITH
VERY MOIST AND UNSTABLE AIR USHERED IN AHEAD OF IT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND
EVENING.  THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT.  HEAVY
RAIN MAY ALSO ACCOMPANY THESE STORMS.

THE PRIMARY THREAT WILL BE WIND DAMAGE AS FLOW AT MID LEVELS WILL BE
STRONG.  FAST STORM MOTION WILL ENHANCE WIND DAMAGE POTENTIAL.
STORMS MAY EVOLVE INTO SQUALL LINES WITH BOWING SEGMENTS.  ISOLATED
TORNADOES AND LARGE HAIL ARE POSSIBLE WITH ANY SUPERCELLS THAT
DEVELOP.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Bath

When
September 20, 6:35 PM EST
Where
Bath forecast zone
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Trees and power lines were down from a non-thunderstorm gust front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320083.